The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Periactin?

I just got back from my neurologist visit. She wanted me to try Gabapentin but I was afraid and I told her my daughter who is 11 takes Periactin for migraine preventative, and it works for her. She told me to try it. I’m nervous (pill phobe because of allergic reactions). Wanted to know if anyone has tried it before? I haven’t seen it in a lot of literature as a med that’s commonly used. My doctor said it was because it’s old and cheap etc. I’m going to try it, I’m just really nervous and wanted to know if anyone had experiences with it, positive or negative.

Shelly,

I have tried periactin. It was not a bad med. It does make you sleepy, so I suggest taking it at night in the beginning. I didn’t get any side effects with it aside from the tiredness. I suppose it made me a little hungrier, but nothing over the top. I doubt you’ll have any issues with it.

I would suggest starting off at 2 mg. a day for the first week, then adding 2 mg. every week afterwards until you reach the full migraine dosage of 16 mg. You might not even need to go up to 16 mg. That’s why titrating 2 mg. a week is a better idea than going up faster even if you can handle more.

The tiredness goes away after you’ve been on it for a week or so. It has been said to be very effective for mav-so good luck.

Greg

Thanks Greg. My doctor also suggested starting off with either 1 or 2 mg. at first only at bedtime (I’m a really small person). I didn’t know it could be used for adults until she told me. My daughter has been on it for a year. She has very similar MAV/migraine attacks to mine and this medicine has helped her a LOT but she also has a lot of side effects from it. I’m thinking probably because she’s a child. Thanks for your input.

Shelly,

I would think that since she’s your daughter and it has worked well for her, maybe you’ll get the same results. Hopefully you won’t have any side effects. Good luck. :smiley:

Greg

Shelly
One of the top Mav docs prescribes periactin as one if his top choices. I believe pizotofin is his first. They act in similar ways. I think it’s a good sign that your daughter responds well to it. It makes sense that with migraine being so genetic in nature, a successful preventative would be genetically predisposed to work as well.
Best of luck to you!
Kelley

Hi,

See the following for all threads that discuss Periactin:

tiny.cc/banjx

Very safe drug. It’s an antihistamine. Think of it like a hay fever med.

S 8)

Thanks SO much for the comments and the link. It’s nice to get feedback from others. It really eases my mind, which I needed. Kind of like a pep talk. :wink:
I love it here. :slight_smile:

So I got up the guts about 4 or 5 days ago to start the Periactin at bed time. I also take a beta blocker and I think the combination of the two is causing extreme dizziness and drowsiness. Anyway, I was wondering if anyone else has taken Periactin and felt a HUGE ramp up of their MAV symptoms and if so, how long til it calms down? I never travel but am going 200 miles to a concert in 3 weeks and I already have motion issues to begin with but now I can’t even walk to get to the bathroom. I feel so extremely lightheaded and dizzy, not like my normal dizzies at all. It’s like the room is being pulled 100 miles an hour out from under me when I try to take a step and by the time I get to the bathroom I’m sweating and vomiting. I’m only on 1 mg. at bedtime… which is microscopic.

Hi,

I took pizotifen, which is very similar, along with beta blockers. To be honest, I was having a terrible spell when I started on them, so was exhausted all the time, and hardly able to walk, so I don’t really know if any of that was due to the drugs or not. But I can say that I stuck it out and eventually I made pretty much a full recovery.

On a separate point, I’ve taken medication for other things in the past (not MAV related) and felt very off balance/dizzy and tired to start with, but it has passed within a couple of weeks. I could imagine this would make you feel dreadful coming on top of MAV symptoms! If I were you, I would try to stick it out for another week or so if you possibly can, but there again I am the poster girl for pizotifen and really think it gave me my life back (and periactin is the same kind of drug).

Hope things soon settle down for you.

I figured if I gave it time, it would subside, but I just spoke with my neurologist and she said stop immediately and let her know how I am in a few days. So now I’m not sure… I have a 4 hour car trip to NY in a few weeks and I definitely don’t want to be even sicker than my baseline for that. I never travel because I have such bad motion issues but thought I should try again with the Valium to see how I do. Better than sitting home and not trying, right?

Maybe I’ll try again after I get back. Meds are confusing things…

Time to give the Peri another shot… Wish me luck!

Good luck!
Perhaps you might have some luck with Promethazine/phenergen…that’s what I take, in addition to cymbalta and Klonopin, and it’s worked really well for me. It is an antihistamine, old med, cheap etc…indicated for vertigo, nausea and anxiety…
Kelley

Hi Kelley,

Is the Cymbalta used as a migraine preventative?
I know I can’t take a lot of the preventatives (or triptans) for other health reasons, but I have another neurologist appt. coming up next month or in March, can’t remember, and I was trying to make a list of possible options to ask about. The doctor will probably already have that, but I like to be prepared just in case the Periactin doesn’t work.

Shelly,
the Cymbalta isn’t a migraine preventative, but neither are SSRI’s. The only ones that are really “known and accepted” are the tricyclics (nortriptyline and amitriptyline) and Effexor. Then of course, topomax, depakote, beta blockers and calcium channel blockers.
BUT! many people do get relief from any of the antidepressant category.
Are you in the U.S.?

Yes, I am in the U.S.

I am allergic to Effexor. And I’ve been on other antidpressants like Zoloft, Paxil, and I can’t remember the others (for anxiety about 10 years ago) and with each one I had very bad adverse reactions. I wasn’t thinking clearly, I was having weird suicidal thoughts, I felt like I was literally crazy. I was shaking, sweating, anxious, paranoid, had trouble eating and sleeping. And I started slow at a low dose and tried each for at least 8 weeks. It was horrible and I never want to take anything like that again. My neurologist said because of that happening she wouldn’t put me on them.

I’ve tried Amitriptaline and Verapamil when i was in high school and neither worked. Side effects were bad on those too even trying the for 6 months each.

She’s thinking Neurontin but I have read multiple reports of people that had their balance damaged by taking that one and I’m honestly terrified of that. My balance is already shot, I have to use a walker and I can’t afford it getting worse.

I’m currently on a beta blocker. I’ve been on it for 12 years for a heart condition and I’m sure it’s probably helping somewhat. I would probably be much worse on it.

The only relief I get is from Valium as needed and only for the bad attacks. I use it VERY sparingly. I don’t want to get hooked on it or have it lose it’s effectiveness. When I take it, it’s the ONLY thing that gets rid of my disequilibrium and 24/7motion sickness, nausea etc. and it even helps with the severe pain I get during attacks. I was able to make a 3 1/2 hour car trip to NYC where usually I get horribly motion sick just going literally 1 mile down the street to the store. I wish there was something that wasn’t habit forming that worked for me like that does. I used to use Meclizine for 7 years or so but it just stopped working after awhile as the vertigo and motion issues progressed.

Giving the Peri another try. I’m only at 1 mg. at night at bed time. My goal is 2 mg. at night and 2 mg. in the morning and then if it’s not working then I go up from there. I’m so wonky and out of it today, so tired. I’m absolutely starving like last time I tried. The biggest issue is the spins. I feel a spinning sensation but thank God it’s not like a full on vertigo attack where if you look around things are spinning. For me right now I feel the spins but don’t see anything moving. It’s enough to turn me green though.

The reason for my post is to see if anyone else had an increase in their dizziness or experienced spins (I know these are common side effects) and I’m asking if they stopped after taking the med for awhile. That’s what I’m hoping!

Also, does anyone know if the way this med works on your serotonin is similar to SSRI’s. I had AWFUL results with all of those meds and I’m wondering if this does the same thing to your brain chemicals. Too dizzy and sick to play with Google today.

Hi Shelly,

I’m on Periactin. As well as being an anti-histamine it has anti serotogenic properties.

Vic

is it helping you and if so how long for you to see results?

Hard to say Shelly,

I’ve been on it for several weeks now. I’m not convinced but the neuro seems to think it is helpin. I’m now up to 16mg per night. The neuro thinks (and I tend to agree) that my biggest hurdle right now is stress. I am under A LOT of stress and definitely migraining more because of it (had horrible aura yesterday afternoon and today have the hangover).

I think Periactin is worth a shot. It’s been around for a long time, is safe, few side effects, cheap and OTC (at least here in Australia).

Vic

Hi Victoria, I know this is an old topic and post.

I’m in Australia too and just told to take Periactin…I’m very sensitive to alot of drugs and tiny. 5ft, weight 43kg…I was wondering if you are still on this drug and how it is going for you?

take care,
Justine.